Colorado, 2018Wildfire in Colorado, August 4 to 13, 2018
August 4 to 13, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire on Moccasin Mesa in Mesa Verde National Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire on Moccasin Mesa in Mesa Verde National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 10:43 AM MST, 17 minutes earlier.
Area forecast discussion, Aug 4, 10:43 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 AM MDT Sat Aug 4 2018
.SHORT TERM...(Today through Sunday)
Issued at 330 AM MDT Sat Aug 4 2018
Several weak disturbance will move through the forecast area
through the short term period. Expect isolated to scattered
showers and thunderstorms by this afternoon as a weak disturbance
moves across the northern half of the forecast area. Gusty winds
to 40 mph, brief heavy rain and small hall can be expected with
the stronger storms into the evening hours. Short-range models are
also showing another wave moving through late this evening into
early Sunday with the best focus over the north with an uptick in
showers and thunderstorm expected before diminishing by dawn.
Conditions dry out slightly on Sunday but isolated to scattered
showers and thunderstorms are expected during the afternoon hours
with the best focus over the higher terrain.
.LONG TERM...(Sunday night through Friday)
Issued at 330 AM MDT Sat Aug 4 2018
Drying pattern setting back up with a strong ridge of high
pressure building back over the Great Basin. This will bring hot
and very dry conditions by mid-week with precipitable water values
tumbling below a half inch, or near ridiculously low levels for
early August across eastern Utah and western Colorado. Before the
ridge becomes fully established, there's still enough lingering
moisture to kick-off isolated to scattered diurnally driven
storms favoring the higher terrain. Storms will become less
efficient in the rain department as the low level moisture gets
scoured out with winds becoming more of a concern, although that
will take a couple of days before we get to that point.
Temperatures will be running 5 to 10 degrees above normal under
this ridge with guidance numbers looking a tad low at this point.
So nudged extended temps upward a few degrees in most areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1142 AM MDT Sat Aug 4 2018
Scattered showers and thunderstorms will occur across much of
eastern Utah and western Colorado through late tonight as a weak
upper level disturbance passes through. Expect gusty outflow winds
to 40kts, small hail, brief heavy rainfall and frequent lightning,
both in cloud and cloud to ground. Local MVFR CIGS will occur in
the vicinity of the stronger storms. The showers are expected to
diminish by 12Z Sunday, although another round will develop Sunday
afternoon.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Sat Aug 4 2018
Drying across northwest Colorado by Sunday may lead to a few
hours of marginal critical fire weather conditions. However, fire
weather highlights are not expected at this time. In addition,
the upcoming week will see a strong ridge of high pressure
building across the Great Basin. Very dry and hot conditions are
expected with the potential for poor overnight humidity
recoveries between Tuesday and Friday of next week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MPM
LONG TERM...JAM
AVIATION...JDC
FIRE WEATHER...MPM
Hazardous weather outlook, Aug 4, 4:01 AM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
501 AM MDT Sat Aug 4 2018
COZ001>014-017>023-UTZ022>025-027>029-051115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
501 AM MDT Sat Aug 4 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected to develop this afternoon
with the gusts to 40 mph, brief heavy and small hail possible in
the stronger storms. Another round of showers and thunderstorms is
expected late this evening into the early morning hours with the
best focus across the north.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers and thunderstorms are expected over the higher terrain on
Sunday. Dry and hot conditions will develop during the work week
with isolated showers and thunderstorms possible along the
Continental Divide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Four Corners / Upper Dolores River Basin
- When
- August 4, 11:00 AM MST to August 13, 4:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
The Moccasin Mesa Fire began due to lightning ignition on Moccasin Mesa in Mesa Verde National Park and grew to a total of 185 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Massachusetts, August 4, 20181 injured · $5.0 million · EF1 · 1 event
- Hail and Damaging Winds in Iowa, August 4 to 6, 2018$117,000 · 1 in hail · 50 events
- Flooding and Damaging Winds in Massachusetts, August 4 to 22, 2018$84,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Maryland, August 4 to 5, 2018$35,000 · 16 events
- Tornado and Hail in South Dakota, August 4 to 5, 2018EF0 · 21 events
- Damaging Winds in New York, August 4, 201850 kt wind · 18 events
- Dense Fog in Virginia, August 4, 20189 events
- Flash Flooding and Flood in New Jersey, August 4, 20188 events
- Flooding and Damaging Winds in Ohio, August 4, 2018$5,000 · 66 kt wind · 7 events
- Flash Flooding in New Jersey, August 4, 20184 events
- Hail in North Dakota, August 4, 20181 in hail · 4 events
- Dense Fog in West Virginia, August 4, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766245.